Communications in Mathematical Physics

, Volume 182, Issue 2, pp 253–289 | Cite as

Necessary conditions for existence of non-degenerate Hamiltonian structures

  • Oleg I. Bogoyavlenskij


The necessary criteria are pointed out for the exisence of Hamiltonian and bi-Hamiltonian non-degenerate structures for a nonlinear system of partial differential equations of first order. The results are formulated in terms of the new invariants of the intrinsic geometry, introduced in this paper, connected with the Nijenhuis and Haantjes tensors of a (1,1) tensor field.


Hamiltonian System Tangent Space Tangent Bundle Tensor Field Hamiltonian Structure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Riemann, G.F.B.: Über die Fortpflanzung ebener Luftwellen von endlicher Schwingungsweite. Abhandl. Konigl. Ges. Wiss. Gőttingen, v.8, 1860.Google Scholar
  2. 2.
    Courant, R., Hilbert, D.: Methods of mathematical physics, v. II. New York: Interscience Publishers, 1962Google Scholar
  3. 3.
    Lax, P.D.: Weak solutions of nonlinear hyperbolic equations and their numerical computation. Commun. Pure Appl. Math.7, 159–193 (1954)MATHMathSciNetGoogle Scholar
  4. 4.
    Glimm, J.: Solutions in the large for nonlinear hyperbolic systems of equations. Commun. Pure Appl. Math.18, 697–715 (1965)MATHMathSciNetGoogle Scholar
  5. 5.
    Nijenhuis, A.:X n-1-forming sets of eigenvectors. Proc. Kon. Ned. Akad. Amsterdam54, 200–212 (1951)MATHMathSciNetGoogle Scholar
  6. 6.
    Haantjes, J.: OnX m-forming sets of eigenvectors. Proc. Kon. Ned. Akad. Amsterdam58, 158–162 (1955)MATHMathSciNetGoogle Scholar
  7. 7.
    Dubrovin, B.A., Novikov, S.P.: On Poisson brackets of hydrodynamic type. Sov. Math. Dokl.30, 651–654 (1984)MATHGoogle Scholar
  8. 8.
    Novikov, S.P.: The geometry of conservative systems of hydrodynamic type. The method of averaging for field-theoretical systems. Russ. Math. Surv.40, N4, 85–98 (1985)MATHCrossRefGoogle Scholar
  9. 9.
    Dubrovin, B.A., Novikov, S.P.: Hydrodynamics of weakly deformed solition lattices. Differential geometry and Hamiltonian theory. Russ. Math. Surv.44, N6, 35–124 (1989)MATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    Magri, F.: A simple model of an integrable Hamiltonian system. J. Math. Phys.19, 1156–1162 (1978)MATHMathSciNetCrossRefADSGoogle Scholar
  11. 11.
    Bogoyavlenskij, O.I.: Existence of Riemann invariants and Hamiltonian structures. C.R. Math. Rep. Acad. Sci. Canada15, 143–148 (1993)MATHMathSciNetGoogle Scholar
  12. 12.
    Benney, D.J.: Some properties of long non-linear waves. Stud. Appl. Math.52, 45–50 (1973)MATHGoogle Scholar
  13. 13.
    Whitham, G.B.: Non-linear dispersive waves. Proc. Royal Soc. Lond. Ser. A139, 283–291 (1965)Google Scholar
  14. 14.
    Ercolani, N., Forest, M.G., McLaughlin, D.W., Montgomery, R.: Hamiltonian structure of the modulation equations of a Sine-Gordon wavetrain. Duke Math. J.55, 949–983 (1987)MATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Flaschka, H., Forest, M.G., McLaughlin, D.W.: Multiphase averaging and the inverse spectral solution of the Korteweg-de Vries equation. Commun. Pure Appl. Math.33, 739–784 (1980)MATHMathSciNetADSGoogle Scholar
  16. 16.
    Stone, A.P.: Generalized conservation laws. Proc. of Am. Math. Soc.18, 868–873 (1967)MATHCrossRefGoogle Scholar
  17. 17.
    Weyl, H.: The classcal groups, their invariants and representations. Princeton, NJ.: Princeton University Press, 1946Google Scholar
  18. 18.
    Eisenhart, L.P.: Riemannian geometry. Princeton, NJ: Princeton University Press, 1964Google Scholar
  19. 19.
    Tsarev, S.P.: On Poisson brackets and Hamiltonian systems of hydrodynamic type. Sov. Math. Dokl.31, 488–491 (1985)MATHGoogle Scholar
  20. 20.
    Mokhov, O.I., Ferapontov, E.V.: Non-local Hamiltonian operators of hydrodynamic type related to metrices of constant curvature. Russ. Math. Surv.45, N2, 218–219 (1990)MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 1996

Authors and Affiliations

  • Oleg I. Bogoyavlenskij
    • 1
  1. 1.Department of Mathematics and StatisticsQueen's UniversityKingstonCanada

Personalised recommendations